Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 4, NWS Riverton, WY

March 27, 2012Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Mar 27, 2012, 9:33 PM MDT for Natrona County, Sweetwater County, Wyoming. It took effect at Mar 28, 2012, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2012, 9:33 PM MDT (03:33 UTC)
In effect from
Mar 28, 2012, 12:00 PM MDT
Expired
Mar 28, 2012, 6:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

Counties Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 99 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WWUS85 KRIW 280333
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
933 PM MDT TUE MAR 27 2012

...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ONCE AGAIN WEDNESDAY
AFTERNOON...

.A DRY SOUTHWEST WIND WILL TO DEVELOP ACROSS FIRE ZONES
279...280 AND THE LOWER ELEVATIONS OF 300 WEDNESDAY AFTERNOON
AHEAD OF ANOTHER COLD FRONT THAT WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT. THE COMBINATION OF ABOVE NORMAL TEMPERATURES IN
THE 60S...SURFACE DEW POINTS IN THE TEENS AND GUSTY SOUTHWEST
WINDS OVER 25 MPH WILL PRODUCE DANGEROUS FIRE BEHAVIOR WEDNESDAY
AFTERNOON.

WYZ280-300-281145-
/O.UPG.KRIW.FW.A.0003.120328T1800Z-120329T0000Z/
/O.NEW.KRIW.FW.W.0004.120328T1800Z-120329T0000Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
933 PM MDT TUE MAR 27 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND
300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 6 PM MDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 280 AND THE LOWER ELEVATIONS
  OF FIRE ZONE 300.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...RESIDENTS OF NATRONA COUNTY ARE STRONGLY ENCOURAGED TO
  MONITOR THE POTENTIAL FOR DANGEROUS FIRE BEHAVIOR ON
  WEDNESDAY...ESPECIALLY IN THE AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ279-281145-
/O.NEW.KRIW.FW.W.0004.120328T1800Z-120329T0000Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
933 PM MDT TUE MAR 27 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 6 PM MDT WEDNESDAY. THE BEST CHANCE FOR RED FLAG
CONDITIONS FROM ROCK SPRINGS EASTWARD.

* AFFECTED AREA...FIRE WEATHER ZONE 279.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...RESIDENTS OF SWEETWATER COUNTY ARE STRONGLY ENCOURAGED
  TO MONITOR THE POTENTIAL FOR DANGEROUS FIRE BEHAVIOR ON
  WEDNESDAY...ESPECIALLY IN THE AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
885 
WWUS85 KRIW 280832
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
232 AM MDT WED MAR 28 2012

...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ONCE AGAIN
THIS AFTERNOON...

.A DRY SOUTHWEST WIND WILL TO DEVELOP ACROSS FIRE ZONES 279...
280 AND THE LOWER ELEVATIONS OF 300 THIS AFTERNOON AHEAD OF
ANOTHER COLD FRONT THAT WILL MOVE ACROSS THE AREA TONIGHT. THE
COMBINATION OF ABOVE NORMAL TEMPERATURES IN THE 60S...SURFACE DEW
POINTS IN THE TEENS AND GUSTY SOUTHWEST WINDS OVER 25 MPH WILL
PRODUCE DANGEROUS FIRE BEHAVIOR THIS AFTERNOON.

WYZ280-300-290000-
/O.CON.KRIW.FW.W.0004.120328T1800Z-120329T0000Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
232 AM MDT WED MAR 28 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 280 AND 300...

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 300.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...RESIDENTS OF NATRONA COUNTY ARE STRONGLY ENCOURAGED TO
  MONITOR THE POTENTIAL FOR DANGEROUS FIRE BEHAVIOR ON TODAY...ESPECIALLY
  IN THE AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ279-290000-
/O.CON.KRIW.FW.W.0004.120328T1800Z-120329T0000Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
232 AM MDT WED MAR 28 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 279...

* AFFECTED AREA...FIRE WEATHER ZONE 279.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...RESIDENTS OF SWEETWATER COUNTY ARE STRONGLY 
  ENCOURAGED TO MONITOR THE POTENTIAL FOR DANGEROUS FIRE 
  BEHAVIOR ON TODAY...ESPECIALLY IN THE AFTERNOON AND EARLY 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
794 
WWUS85 KRIW 282359
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
559 PM MDT WED MAR 28 2012

WYZ280-300-290100-
/O.EXP.KRIW.FW.W.0004.000000T0000Z-120329T0000Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
559 PM MDT WED MAR 28 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONES 280 AND 300...

THOUGH WINDY CONDITIONS MAY PERSIST THIS EVENING...HUMIDITY HAS
BEGUN TO SHOW SIGNS OF RECOVERING. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

WYZ279-290100-
/O.EXP.KRIW.FW.W.0004.000000T0000Z-120329T0000Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
559 PM MDT WED MAR 28 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONE 279...

THOUGH WINDY CONDITIONS MAY PERSIST THIS EVENING...HUMIDITY HAS
BEGUN TO SHOW SIGNS OF RECOVERING. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Mar 27, 2:11 PM MDT, 7 hours 22 minutes earlier.

Area forecast discussion, Mar 27, 2:11 PM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
211 PM MDT TUE MAR 27 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY
MUCH QUIETER DAY TODAY WITH WEAK RIDGE MOVING ACROSS THE AREA.
QUIET WEATHER TO BE SHORT LIVED THOUGH AS OUR NEXT SYSTEM IS
ALREADY COMING ON THE COAST. IF ANYTHING...THIS SYSTEM LOOKS
STRONGER THAN THE MODELS INDICATE SO HOPEFULLY THE MODELS WILL
SAMPLE IT BETTER TONIGHT AND TOMORROW MORNING. RIGHT NOW IT LOOKS
LIKE A DRY AND BREEZY TO WINDY DAY EAST OF THE DIVIDE AND IN THE
MOUNTAINS. SNOW WILL MOVE INTO THE WESTERN MOUNTAINS LATE IN THE
DAY AND PEAK IN THE EVENING. THE VALLEYS WILL SEE RAIN DEVELOPING
TOWARDS 00Z WITH THE POTENTIAL FOR A MIXTURE OR BRIEF TURNOVER
LATE BEFORE ENDING. GENERALLY LOOKING AT A 3 TO 5 INCH SCENARIO IN
THE WESTERN MOUNTAINS. COLD FRONT MOVES THROUGH WEDNESDAY NIGHT
WITH BRIEF NORTHERLY WIND SHIFT IN MAINLY THE NORTHERN ZONES...BUT
POTENTIALLY BRIEFLY INTO THE CENTRAL ZONES. FRONT WON'T HANG
AROUND LONG AS THE NEXT SYSTEM APPROACHES AND PRESSURES FALL ONCE
AGAIN TO THE NORTH. THIS SYSTEM LOOKS A LITTLE WEAKER FOR THE WEST
SO SNOWFALL AMOUNTS MAY ONLY BE HALF TO TWO THIRDS OF THE
WEDNESDAY SYSTEM. FLOW FLATTENS BEHIND THIS SYSTEM THURSDAY NIGHT
INTO FRIDAY WITH INCREASING WIND EXPECTED MANY AREAS DURING THE
DAY FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
FLAT RIDGE WILL AMPLIFY OVER THE CENTRAL CONUS UNDER THE INFLUENCE
OF A STRENGTHENING BUBBLE OF HIGH PRESSURE OVER THE SOUTHERN CONUS
AND A DIGGING TROUGH NEAR THE PACIFIC COAST.  THIS WILL BACK UPPER
LEVEL FLOW TO THE SOUTHWEST OVER THE INTERMOUNTAIN WEST.  LIGHT
SHOWER ACTIVITY IS LIKELY OVER THE NORTHWEST WYOMING MOUNTAINS
SATURDAY WITH HIGH TEMPERATURES APPROACHING RECORD TERRITORY AGAIN
IN THE LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE. STRONG WIND
WILL DEVELOP AS WELL FOR THE SOUTHERN WIND CORRIDOR AS A VIGOROUS
SHORTWAVE TROUGH RAPIDLY MOVES INTO THE WEST.  WIDESPREAD SHOWERS
ARE POSSIBLE SUNDAY AS THIS WAVE PASSES.  STRONG WIND WILL CONTINUE
AS A TIGHT PRESSURE GRADIENT REMAINS IN THE WAKE OF THE WAVE IN
NORTHWEST FLOW ALOFT.  MUCH COOLER TEMPERATURES CAN BE EXPECTED
SUNDAY AS WELL AS THE TROUGH AXIS MOVES OVERHEAD.  REMNANT MOISTURE
IN A WEAK RIDGE SHOULD KEEP SOME SHOWERS REMAINING OVER THE
NORTHWEST MOUNTAINS THROUGH MONDAY.  THE RIDGE AMPLIFIES OVER THE
PLAINS TUESDAY BRINGING MAINLY DRY CONDITIONS AND WARMER
TEMPERATURES.

.AVIATION.../00Z ISSUANCE/
VFR CONDITIONS WILL PREVAIL THROUGH 00Z THURSDAY ACROSS MOST OF THE
FORECAST AREA. 20 TO 30KT SOUTHWESTERLY WIND WILL DIMINISH AROUND
KCPR AND KCOD AFTER 01Z. 20 TO 30KT SOUTHWEST WIND WILL REDEVELOP
AND BE MORE WIDESPREAD EAST OF THE CONTINENTAL DIVIDE MAINLY ALONG A
KRKS TO KCPR LINE BY 17Z WEDNESDAY.  OUR NEXT PACIFIC DISTURBANCE
WILL BRING INCREASED CLOUD COVER WEST OF THE DIVIDE AFTER 18Z.
MVFR/IFR CIGS POSSIBLE AROUND KJAC/KAFO AFTER 21Z AS MOUNTAIN
-SN/VALLEY -RA DEVELOPS.  MOUNTAIN OBSCURATIONS AFTER 21Z IN THE WEST
ARE LIKELY.

.FIRE WEATHER...
FIRE DANGER IS EXPECTED TO INCREASE ONCE AGAIN ACROSS NATRONA COUNTY
ON WEDNESDAY WITH CRITICAL FIRE CONDITIONS QUITE POSSIBLE IN THE
AFTERNOON AND EARLY EVENING. MOST AREAS EAST OF THE DIVIDE WILL BE
DRY AND BREEZY TO LOCALLY WINDY. THE EASTERN PARTS OF SWEETWATER COUNTY...
THE GREEN AND RATTLESNAKE RANGES AND SOUTHEAST JOHNSON COUNTY WILL
ALSO BE QUITE DRY AND BREEZY TO LOCALLY WINDY. CRITICAL FIRE
CONDITIONS WILL BE A CONCERN AT TIMES DURING THE DAY THROUGH
SATURDAY. MORE WIDESPREAD CRITICAL FIRE CONDITIONS MAY DEVELOP
FRIDAY INTO SATURDAY EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH WEDNESDAY AFTERNOON WYZ280-300.

&&

SHORT TERM...SKRBAC
LONG TERM...BERC
AVIATION...BERC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 27, 2:14 PM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MDT TUE MAR 27 2012

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
214 PM MDT TUE MAR 27 2012

...FIRE WEATHER WATCH FOR MUCH OF NATRONA COUNTY WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE CONDITIONS ARE QUITE POSSIBLE ACROSS MUCH OF NATRONA
COUNTY WEDNESDAY FROM NOON TO 6 PM DUE TO WARM TEMPERATURES...WINDY
CONDITIONS AND LOW RELATIVE HUMIDITIES.

WEDNESDAY THROUGH SATURDAY...ELEVATED TO EXTREME FIRE WEATHER
BEHAVIOR POSSIBLE AT TIMES ACROSS THE LOWER ELEVATIONS EAST OF THE
DIVIDE...AS WELL AS SWEETWATER COUNTY. THE MOST EXTREME FIRE WEATHER
BEHAVIOR IS EXPECTED FRIDAY AND ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.